Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 6, NWS Elko, NV

March 21, 2018White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Mar 21, 2018, 1:59 PM PDT for White Pine County, Nevada. It took effect at Mar 22, 2018, 9:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2018, 1:59 PM PDT (20:59 UTC)
In effect from
Mar 22, 2018, 9:00 AM PDT
Expired
Mar 22, 2018, 8:00 PM PDT
In force
11 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS75 KLKN 212059
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
159 PM PDT Wed Mar 21 2018

NVZ035-221200-
/O.NEW.KLKN.WI.Y.0006.180322T1600Z-180323T0300Z/
White Pine County-
159 PM PDT Wed Mar 21 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM PDT THURSDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 9 AM to 8 PM PDT Thursday. 


* WINDS...South at 20 to 30 mph with gusts of 40 to 60 mph. 

* TIMING...Winds will increase early Thursday morning and
  intensify through Thursday afternoon. 

* IMPACTS...Strongest winds will be along summits and mountain
  areas. However advisory level winds are expected in valley areas
  too. High profile vehicles will have difficulty maintaining 
  lanes or straight driving. Unsecured property could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

JR
2 follow-up statements
486 
WWUS75 KLKN 220915
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
215 AM PDT Thu Mar 22 2018

NVZ035-230300-
/O.CON.KLKN.WI.Y.0006.180322T1600Z-180323T0300Z/
White Pine County-
215 AM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
PDT THIS EVENING...

* WINDS...South at 20 to 30 mph with gusts of 40 to 60 mph.

* TIMING...Winds will increase early this morning and intensify
  through The afternoon.

* IMPACTS...Strongest winds will be along summits and mountain 
  areas. However advisory level winds are expected in valley 
  areas too. High profile vehicles will have difficulty 
  maintaining lanes or straight driving. Unsecured property 
  could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
582 
WWUS75 KLKN 222107
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
207 PM PDT Thu Mar 22 2018

NVZ035-230300-
/O.CON.KLKN.WI.Y.0006.000000T0000Z-180323T0300Z/
White Pine County-
207 PM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...South at 25 to 35 mph with gusts of 40 to 60 mph.

* TIMING...Winds will gradually diminish into this evening. 

* IMPACTS...Strongest winds will be along summits and mountain 
  areas. However advisory level winds are expected in valley 
  areas too. High profile vehicles will have difficulty 
  maintaining lanes or straight driving. Unsecured property 
  could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

JR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:41 AM PDT, 10 hours 18 minutes earlier.

Area forecast discussion, Mar 21, 3:41 AM PDT, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
341 AM PDT Wed Mar 21 2018

.SYNOPSIS...Abundant Pacific moisture will move across the region
through Thursday bringing valley rain and mountain snow.

&&

.SHORT TERM...Today through Friday. Pacific moisture beginning to
stream across northern NV with radar showing scattered showers.
This will continue today, with showers spreading into central NV
tonight. Moisture will increase tonight and with its subtropical
origins snow levels will remain above 8000 feet. Moderate valley
rains are expected across much of the region with many areas
receiving 1/3 to 2/3 inch by Friday morning. With rain falling on
mid- elevation snow and already wet soil some minor overland
flooding is possible. Precipitation will end from west to east
Thursday night with dry weather returning on Friday.

.LONG TERM...Friday night through next Wednesday. Trough energy
dropping in from the Pacific NW Friday night will result in
scattered precipitation through at least Sunday. Atmospheric thermal
profiles would support snow showers all the way down to the
surface but with the sun angle now starting to get higher along
with daytime highs above freezing, any snow accumulation will have
to be limited to overnight and mostly on grassy surfaces.

Temperatures will cool into the weekend with daytime highs on
Saturday generally ranging from the 40s north to low 50s across
south central NV. Sunday/Monday will see widespread highs in the
40s. Expect warmer temperatures towards the end of the week as a
ridge returns to the area along with dry weather. Overnight lows
will generally be in the 20s with some locations dropping into the
upper teens some nights.

&&

.AVIATION...Mostly cloudy with periods of rain showers through
this afternoon across the region. Widespread rainfall is expected
this evening and night at all terminals which may briefly reduce
cigs and vis.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

91/89/89
Hazardous weather outlook, Mar 21, 2:41 AM PDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
241 AM PDT Wed Mar 21 2018

NVZ030-031-033>041-212300-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
241 AM PDT Wed Mar 21 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and tonight.

Valley rain and mountain snow showers will spread across northern
Nevada today, then spread into central Nevada tonight. Only light
to moderate showers are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Rainfall intensity will increase on Thursday and continue Thursday
night. Many areas will receive a third to one half inch of
rainfall, with localized areas up to 1 inch. With snow levels
above 8500 feet much of this rain will be falling on snow which
will accelerate snow melt. In addition to the rain strong gusty
south winds of 20 to 30 mph with gusts to 45 mph are expected on
Thursday.

Minor overland flooding is possible from the expected rain,
saturated soils from recent snowmelt, and the rapid snow melt
from the mid slopes of mountain ranges. Significant flooding is
not expected, but secondary dirt roads could see minor flooding
and become muddy and impassable. Also, any stream exiting the
higher terrain could see increased cold and swift flows. Use
caution and plan accordingly if recreating or traveling in the
backcountry or on rural roads.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.